Pennsylvania, 2022Ice Storm and Winter Weather in Pennsylvania, February 24 to 25, 2022
February 24 to 25, 2022 · NWS CTP · 5 events in 5 counties and zones
Low pressure pushed northeastward up the Ohio Valley and across Pennsylvania from the evening of February 24 into the morning of February 25, 2022. This system produced primarily sleet and freezing rain across central Pennsylvania.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure pushed northeastward up the Ohio Valley and across Pennsylvania from the evening of February 24 into the morning of February 25, 2022. This system produced primarily sleet and freezing rain across central Pennsylvania. 0.10 to 0.40 of ice accretion was observed south of I-80, with the higher-end ice accretion occurring in the southern Allegheny Mountains. 1 to 2 inches of primarily sleet (and a bit of snow) accumulated along and north of the I-80 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 24, 4:50 PM EST, 10 minutes earlier.
Area forecast discussion, Feb 24, 4:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
450 PM EST Thu Feb 24 2022
.SYNOPSIS...
A quick-hitting mixed precipitation event will impact central PA
with hazardous travel conditions this evening through Friday
morning. Seasonably cold temperatures and mainly dry conditions
are expected to close out February. March comes in like a lamb
with no significant weather and a warming trend through next
week.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cloudy this evening with temps holding in the mid 20s to low
30s. Main focus will be onset timing of wintry mix expected to
surge from SW to NE after 7PM/00Z Friday.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Latest hires guidance shows wintry mix overspreading CPA btwn
00-05Z. Precip should begin as sleet/freezing rain south of I80
and snow to the north. Sleet/freezing rain transition zone
initially sets up along the PA Turnpike and west of I99 before
creeping northward to I80 into the predawn hours. A changeover
to plain rain is expected across the far southwest and southeast
portions of the area by daybreak Friday.
Overall, not much change to the previous forecast. Ice storm
warning and winter weather advisory remain in effect. We
reconfigured the zone breakout to better match with snow/sleet
and ice accumulations. Snowfall amounts trended slightly lower
across the far northern tier, where a brief period of 1"/hr
rates are possible within the WAA thump ~6-10Z. The lower trend
has been a clear signal in the NBM 4.0 and 4.1 data.
Ice totals remain consistent with 0.25-0.50" over the ridges
and summits in the Laurel Highlands/southwest Alleghenies with
a glaze to two tenths expected elsewhere. Precip ends as
rain/snow/sleet mix around midday Friday a colder air aloft
returns from the NW.
Strong wind gusts develop into Friday afternoon with gusts >40
mph/approaching advy level across the Laurel Highlands into the
south central Alleghenies. This could lead to additional power
outages due to stress on ice-laden tree limbs and powerlines.
Temps on Friday should get above freezing at least briefly
before trending colder to end the day.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Northwest winds will steadily decrease Friday night with
moderate gusts into the upper teens and mid 20s in the evening.
The subsidence inversion will be low (4 kft agl or less) and the
moisture subsequently shallow. Cloud temps will reside in the
prime DGZ though, so expect occasional flurries with little
accumulation limited to the Laurels and NW Mtns.
A ridge of high pressure nosing in from the ohio valley will
provide dry conditions for Saturday with the amount of cloudy
varying from BKN over the Northern and Western Mtns to
scattered over the Susq Valley.
Temps will be 5-8F below normal Saturday then rebound to near
normal for Sunday.
The coldest temps in the 925-850 mb layer will be over Central
PA Saturday, then will moderate by 8-10C by Sunday morning
before a cold front (with just a period of clouds and flurries
or scattered snow showers mainly across the N. Mtns) drops
south- southeast across the CWA in the afternoon and evening.
Another bubble of high pressure slides ESE across the state with
fair and cold conditions Monday, then briefly milder air across
the Central and SE zones Tuesday, before another clipper tracks
SE and brings some more snow showers mainly to the N Mtns.
An amplifying Eastern Canada upper trough will extend south
through the NE U.S. keep us mainly dry and seasonably cold
through the second half of next week.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
We had a few tiny snow flakes at mid morning, as models hinted
at. Then some sun at mid day. Now looking at some radar returns.
Most areas still not having any weather, but JST down to 2SM.
Expect a few small snow flakes or small sleet to develop, as
we head into early evening.
Timing and type of precipitation still looks good.
Minor adjustments made to the fcst.
Earlier discussion below.
VFR OVC cigs mainly between 040-060 should continue through the
rest of the daylight hours at most airfields, with the
exception of the Laurel Highlands (KJST) and areas in the
immediately surroundings where MVFR CIGS will try to work north
toward a KJST to KAOO line after 19Z.
Conditions will deteriorate rapidly from S to N after 00z Fri
as IFR/LIFR cigs and vsbys arrive with a broad area of wintry
weather (SNPL then ZR).
LLWS at all TAF sites overnight before a 6-8 hour period of
gusty westerly winds 35 -low 40 kts Late Friday morning through
mid afternoon.
Outlook...
Fri...AM low cigs/mixed precip likely. Gusty PM west winds.
Sat and Sun...No sig wx expected Central and South. Scattered
snow showers likely with a cold front northern PA Sunday
afternoon and night. followed by NW gusty winds.
Mon...No sig wx expected.
Tue...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 1 PM EST
Friday for PAZ004>006-037-041-042.
Ice Storm Warning until 10 AM EST Friday for PAZ017-024-025-
033-034.
Winter Weather Advisory until 10 AM EST Friday for PAZ010>012-
018-019-026>028-035-036-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert
AVIATION...Lambert/Martin
Hazardous weather outlook, Feb 24, 2:47 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
247 PM EST Thu Feb 24 2022
PAZ010>012-028-036-045-046-049>053-056>059-063>066-252000-
Elk-Cameron-Northern Clinton-Juniata-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
247 PM EST Thu Feb 24 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-037-041-042-252000-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
247 PM EST Thu Feb 24 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017-024-025-033-034-252000-
Clearfield-Cambria-Blair-Somerset-Bedford-
247 PM EST Thu Feb 24 2022
...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Ice Storm Warning.
Wind gusts over 40 mph are possible later Friday morning into the
afternoon especially on the ridge tops and could cause additional
power outages due to ice laden trees and power lines.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ018-019-026-027-035-252000-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Fulton-
247 PM EST Thu Feb 24 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
Wind gusts over 40 mph are possible later Friday morning into the
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Ice Storm, Somerset
- When
- February 24, 5:00 PM EST to February 25, 10:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
An ice storm produced over a quarter of an inch (0.25) of ice accretion across Somerset County from the evening of February 24 to the morning of February 25, 2022.
Ice Storm, Cambria
- When
- February 24, 5:00 PM EST to February 25, 10:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
An ice storm produced over a quarter of an inch (0.25) of ice accretion across Cambria County from the evening of February 24 to the morning of February 25, 2022.
Ice Storm, Bedford
- When
- February 24, 5:00 PM EST to February 25, 10:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
An ice storm produced over a quarter of an inch (0.25) of ice accretion across western Bedford County from the evening of February 24 to the morning of February 25, 2022.
Ice Storm, Blair
- When
- February 24, 5:00 PM EST to February 25, 10:00 AM EST
- Where
- Blair forecast zone
- Reported by
- Public
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
An ice storm produced over a quarter of an inch (0.25) of ice accretion across western Blair County from the evening of February 24 to the morning of February 25, 2022.
Winter Weather, Southern Lycoming
- When
- February 25, 6:45 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- State Official
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Over an inch of sleet accumulation led to difficult travel across north-central Pennsylvania, and resulted in the closing of U.S. Route 15 northbound near Cemetery Hill Road in Brady Township, southern Lycoming County, for nearly an hour due to several disabled tractor trailers.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 24 to 25, 202210 injured · $16,000 · 1 event
- Winter Weather in Illinois, February 24 to 25, 202222 events
- Winter Storm and Winter Weather in Wisconsin, February 24 to 25, 202220 events
- Winter Weather in Virginia, February 24 to 25, 202215 events
- Sleet in Missouri, February 24, 202215 events
- Frost and Freeze in California, February 24 to 26, 202214 events
- Ice Storm and Winter Weather in Maryland, February 24 to 25, 2022$10,000 · 14 events
- Ice Storm and Winter Weather in New Jersey, February 24 to 25, 202214 events
- Winter Weather in Indiana, February 24 to 25, 202213 events
- Ice Storm and Winter Weather in Pennsylvania, February 24 to 25, 202213 events
- Sleet in Illinois, February 24, 202210 events
- Winter Weather in West Virginia, February 24 to 25, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000541, 1000542, 1000544, 1000545, 1000564.